Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Albany, NY

August 16, 2002Herkimer County, Montgomery County, Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 10:16 PM EDT for Herkimer County, Montgomery County, Schoharie County, New York. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 10:16 PM EDT (02:16 UTC)
Expired
Aug 16, 2002, 11:15 PM EDT
In force
59 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Herkimer County, NY, Montgomery County, NY, Schoharie County, NY

The radar

The Albany radar (KENX), 62 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 10:20 PM EDTThunderstorm WindLittle Falls, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS51 KALY 170216
SVRALY
NYC043-057-095-170315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1016 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HERKIMER COUNTY IN CENTRAL NEW YORK
  WESTERN MONTGOMERY COUNTY IN EASTERN NEW YORK
  

* UNTIL 1115 PM EDT

* AT 1013 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PAINES HOLLOW...OR ABOUT 2 MILES SOUTH OF
  LITTLE FALLS...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. JOHNSVILLE AND VAN HORNESVILLE AT 1030 PM EDT
  FREYSBUSH AND FORT PLAIN AT 1040 PM EDT
  SPROUT BROOK AND PALATINE BRIDGE AT 1045 PM EDT
  CANAJOHARIE AT 1050 PM EDT
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4291 7499 4261 7444 4276 7424 4308 7476

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 7:30 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 16, 7:30 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
730 PM EDT FRI AUG 16 2002

WORKZONES OUT. REAL ZONES IN A MOMENT.

.DISC...JUST A QUICK UPDATE TO REMOVE SVR THUNDERSTORM WATCH.
HOWEVER SCATTERED STORMS CONTINUE TO PLAGUE OUR REGION.
UPSTREAM...IS ANOTHER BATCH NEAR THE ST. LAWRENCE REGION THAT LOOKED
TO BE DRIFTING SOUTHWARD. OUR EVENT MAY NOT BE OVER YET.

NO REAL CHANGES TO LATER PERIODS. HOWEVER...DID RECONFIGURE THE
ZONES.

****PREV AFD****

.DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP
IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA.  MODELS CONTINUE IN
REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY.  THAT
SHOULD FINALLY BREAK THE HOT HUMID SPELL.

.XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND
SUPRESSES HOT RIDGE.  NERN US REMAINS UNDER H5 CONVERGENCE FOR
FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH
TEMPS RIGHT AROUND NORMAL.  NEXT WAVE PUSHES ACROSS REGION ON
THU...SO WILL INCLUDE CHC TSRA.

.HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET
BRIEF HEAVY RAINS WITH THUNDERSTORMS.

.ALY...NONE.

SHORT TERM...WESTERGARD
LONG TERM...CEMPA

In the hours before

Local storm report, Aug 16, 6:16 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
616 PM EDT FRI AUG 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BALLSTON SPA              NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE BLOWN DOWN

0250 PM    SARATOGA LAKE             NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN AND BOAT
                                          CAPSIZED BY WIND ON THE
                                          LAKE

0259 PM    ROUND LAKE                NY   WIND DAMAGE
08/16/02   SARATOGA                       BOAT CAPSIZED BY WIND

0300 PM    MALTA                     NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN

0310 PM    STILLWATER                NY   WIND DAMAGE
08/16/02   SARATOGA                       TREES ON HOUSE

0315 PM    FT EDWARD                 NY   WIND DAMAGE
08/16/02   WASHINGTON                     LAW ENFORCEMENT REPORT
                                          POWER LINES DOWN

0320 PM    ROTTERDAM                 NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORT OF
                                          TREES DOWN

0330 PM    SCHENECTADY               NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES AND DOWN

0330 PM    CLIFTON PARK              NY   WIND DAMAGE
08/16/02   SARATOGA                       LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0345 PM    PITTSTOWN                 NY   WIND DAMAGE
08/16/02   RENSSELAER                     LAW ENFORCEMENT REPORTS
                                          TREE AND WIRES DOWN

0345 PM    JOHNSONVILLE              NY   WIND DAMAGE
08/16/02   RENSSELAER                     LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0445 PM    WINDHAM                   NY   WIND DAMAGE
08/16/02   GREENE                         LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0548 PM    ADAMS                     MA   FLOODING
08/16/02   BERKSHIRE                      LAW ENFORCEMENT REPORTS
                                          FLOODING ON ROUTE 8.

0615 PM    ADAMS                     MA
08/16/02   BERKSHIRE                      HOUSE STRUCK BY LIGHTNING.

NNNN
Special weather statement, Aug 16, 6:23 PM EDT, 3 hours 53 minutes before
NYZ040-162315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
623 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY...

AT 623 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF FULTONVILLE...OR 5 MILES SOUTHWEST OF FONDA...
MOVING EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

GLEN AT 630 PM EDT...
TRIBES HILL AT 635 PM EDT...
FORT JOHNSON AT 650 PM EDT...
MINAVILLE AT 655 PM EDT...
AMSTERDAM AT 700 PM EDT...
HAGAMAN AT 710 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 6:33 PM EDT, 3 hours 43 minutes before
NYZ047-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
633 PM EDT FRI AUG 16 2002

...ANOTHER STRONG THUNDERSTORM IN SCHOHARIE COUNTY...

AT 633 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHWEST OF SCHOHARIE...OR 7 MILES EAST OF COBLESKILL...MOVING
EAST AT 5 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

SCHOHARIE AND CENTRAL BRIDGE AT 650 PM EDT
GALLUPVILLE AT AT 655 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 6:34 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
634 PM EDT FRI AUG 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BALLSTON SPA              NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE BLOWN DOWN

0250 PM    SARATOGA LAKE             NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN AND BOAT
                                          CAPSIZED BY WIND ON THE
                                          LAKE

0252 PM    STILLWATER                NY
08/16/02   SARATOGA                       HOUSE HIT BY LIGHTNING

0259 PM    ROUND LAKE                NY   WIND DAMAGE
08/16/02   SARATOGA                       BOAT CAPSIZED BY WIND

0300 PM    MALTA                     NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN

0310 PM    STILLWATER                NY   WIND DAMAGE
08/16/02   SARATOGA                       TREES ON HOUSE

0315 PM    FT EDWARD                 NY   WIND DAMAGE
08/16/02   WASHINGTON                     LAW ENFORCEMENT REPORT
                                          POWER LINES DOWN

0320 PM    ROTTERDAM                 NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORT OF
                                          TREES DOWN

0330 PM    CLIFTON PARK              NY   WIND DAMAGE
08/16/02   SARATOGA                       LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0330 PM    SCHENECTADY               NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES AND DOWN

0345 PM    JOHNSONVILLE              NY   WIND DAMAGE
08/16/02   RENSSELAER                     LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0345 PM    PITTSTOWN                 NY   WIND DAMAGE
08/16/02   RENSSELAER                     LAW ENFORCEMENT REPORTS
                                          TREE AND WIRES DOWN

0445 PM    WINDHAM                   NY   WIND DAMAGE
08/16/02   GREENE                         LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0502 PM    ROCKINGHAM                VT   .75 INCH HAIL
08/16/02   WINDHAM                        DIME SIZE HAIL

0548 PM    ADAMS                     MA   FLOODING
08/16/02   BERKSHIRE                      LAW ENFORCEMENT REPORTS
                                          FLOODING ON ROUTE 8.

0615 PM    ADAMS                     MA
08/16/02   BERKSHIRE                      HOUSE STRUCK BY LIGHTNING.

NNNN
Special weather statement, Aug 16, 7:13 PM EDT, 3 hours 3 minutes before
NYZ049-051-052-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
713 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN SCHENECTADY AND ALBANY COUNTIES...

AT 713 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES WEST OF THATCHER STATE PARK...OR 10 MILES SOUTHWEST OF
ROTTERDAM...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

GUILDERLAND AT 720 PM EDT...
DELMAR AT 725 PM EDT...
COLONIE AT 730 PM EDT...
ALBANY AT 735 PM EDT...
LOUDONVILLE AT 740 PM EDT...
LATHAM AND MENANDS AT 745 PM EDT...
Special weather statement, Aug 16, 10:06 PM EDT, 10 minutes before
NYZ038>040-047-048-170230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1006 PM EDT FRI AUG 16 2002

...STRONG THUNDERSTORMS MOVING INTO FULTON HERKIMER COUNTIES AND
MONTGOMERY COUNTIES...

AT 1006 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
3 MILES NORTHWEST OF LITTLE FALLS...MOVING SOUTHEAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ST. JOHNSVILLE AND VAN HORNESVILLE AT 1015 PM EDT...
FORT PLAIN AND FREYSBUSH AT 1025 PM EDT...
CANAJOHARIE AND PALATINE BRIDGE AT 1035 PM EDT...

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.